Alert archive / Hawaii / High Wind Warnings in 2019
High Wind Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 30, 2019, 8:11 AM HST for Hawaii County, Hawaii. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2019, 8:11 AM HST (18:11 UTC)
- Expired
- Dec 31, 2019, 3:34 PM HST
- In force
- 31 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205 WWHW70 PHFO 301811 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 811 AM HST Mon Dec 30 2019 ...WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-310715- /O.UPG.PHFO.WI.Y.0040.191231T0400Z-200101T0400Z/ /O.NEW.PHFO.HW.W.0010.191230T1811Z-200101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 811 AM HST Mon Dec 30 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM TUESDAY... * WHAT...East winds 35 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits above 11000 feet of elevation. * WHEN...Until 6 PM Tuesday. * IMPACTS...Winds this strong can make walking or driving dangerous and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone travel to the summits until the winds subside. && $$ Donaldson
4 follow-up statements
637 WWHW70 PHFO 310136 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Mon Dec 30 2019 ...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-311445- /O.CON.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 336 PM HST Mon Dec 30 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Northeast to east winds 35 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits above 11000 feet of elevation. * WHEN...Until 6 PM Tuesday. * IMPACTS...Winds this strong can make walking or driving dangerous and forcefully slam doors. * ADDITIONAL DETAILS...Winds have subsided and shifted out of a more northeasterly direction since this morning. Winds will strengthen again overnight and shift out of the east. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone travel to the summits until the winds subside. && $$ Donaldson
605 WWHW70 PHFO 311348 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 348 AM HST Tue Dec 31 2019 ...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-010300- /O.CON.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 348 AM HST Tue Dec 31 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast to east winds 35 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits above 11000 feet of elevation. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make walking or driving dangerous and forcefully slam doors. * ADDITIONAL DETAILS...Summit wind speeds will strengthen again later this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone travel to the summits until the winds subside. && $$ RCB
480 WWHW70 PHFO 312145 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1145 AM HST Tue Dec 31 2019 ...HIGH WIND WARNING FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-010400- /O.CON.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 1145 AM HST Tue Dec 31 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Northeast to east winds 35 to 60 mph with gusts up to 70 mph. * WHERE...Big Island Summits above 11000 feet of elevation. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make walking or driving dangerous and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Postpone travel to the summits until the winds subside. && $$ HIZ022-010400- /O.NEW.PHFO.WI.Y.0041.191231T2145Z-200101T0400Z/ Haleakala Summit- Including the city of Haleakala National Park Above 6000 feet 1145 AM HST Tue Dec 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds 45 to 50 mph with gusts up to 60 mph. * WHERE...Haleakala Summit above 8000 feet of elevation. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong will make driving or walking difficult and can forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving or walking and be careful when opening or closing doors. && $$ Donaldson
567 WWHW70 PHFO 010134 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Tue Dec 31 2019 HIZ028-011445- /O.CAN.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/ /O.NEW.PHFO.WI.Y.0001.200101T0134Z-200101T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 334 PM HST Tue Dec 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST NEW YEARS DAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...East winds 30 to 50 mph with gusts to 65 mph. * WHERE...The Summits of Mauna Kea and Mauna Loa above 11000 feet of elevation. * WHEN...Until 6 AM HST New Year's Day. * IMPACTS...Winds this strong can make walking or driving difficult and forcefully slam doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving or walking and be careful when opening or closing doors. && $$ HIZ022-010245- /O.CAN.PHFO.WI.Y.0041.000000T0000Z-200101T0400Z/ Haleakala Summit- Including the city of Haleakala National Park Above 6000 feet 334 PM HST Tue Dec 31 2019 ...WIND ADVISORY IS CANCELLED... $$ Donaldson
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 30, 6:28 AM HST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 30, 6:28 AM HST, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 628 AM HST Mon Dec 30 2019 .SYNOPSIS... Very large surf will build along north and west facing shores today. A high northeast of the area will maintain locally breezy easterly trade winds winds through Tuesday. Winds will shift out of the southeast and weaken starting tomorrow night as a front approaches from the west. Showers along the front will reach Kauai Thursday, then move past the Big Island on Friday. Strong northeast trade winds will spread over the area behind the front. && .DISCUSSION... Scattered bands of clouds are drifting in with the easterly trade winds this morning on satellite imagery. Expect isolated to scattered showers favoring windward and mountain areas mainly in the overnight to early morning hours through Wednesday. A cold front roughly 700 miles northwest of Kauai continues to move towards the state arriving over the western islands on Thursday. The large scale weather pattern keeps a 1034 MB surface high far northeast of the state with ridge extending southwest from the high center towards the island chain. The ridge axis will remain just north of the island chain keeping the state in a east to southeast wind pattern over the next few days. Wind speeds will increase today across the region with strong and gusty winds forecast later tonight over the highest peaks of the Big Island. A wind advisory was issued for the summits of Maunakea and Maunaloa. Windy conditions are also forecast for Haleakala tonight and tomorrow, however wind speeds over the 'House of the Sun' should remain just under summit wind advisory thresholds. A cold front moving into the region on Thursday will bring significant changes to island weather as it sweeps west to east through the state. The latest weather model guidance brings showers and low clouds along the front into Kauai by Thursday morning, then the front weakens as it passes through Oahu and Maui County by Thursday afternoon and evening. Expect a brief period of low clouds and showers along the frontal band with strong and gusty northeasterly trade winds moving in quickly as the frontal trough passes through each island. Cooler and drier air behind the front will also march down the island chain behind this system. The American (GFS) and European (ECMWF) models are in good agreement with the timing on cold frontal passage through the state, improving our confidence levels on island by island impacts. Friday through Sunday, a strong high pressure system will move eastward across the region, increasing local area pressure gradients, and producing breezy to windy trade winds through Sunday. The GFS and ECMWF models show large differences in wind speeds associated with this building high pressure system. We blended both these global models to reduce wind speed errors, leaning towards the GFS on wind direction. If these high wind speed trends continue then wind speeds will exceed wind advisory thresholds starting on Friday especially over wind favored mountain areas. Passing isolated to scattered showers will tend to favor north through east slopes of all islands through this time period. && .AVIATION... A strong surface ridge positioned to the north and northwest of the forecast area will maintain broad easterly flow across the state. Multiple bands of clouds and showers are visible on satellite embedded in the easterly flow. AIRMET Sierra for mountain obscuration across Windward Big Island will likely be cancelled toward morning, but may need to be reissued by late afternoon or early evening. Elsewhere, expect isolated MVFR CIG and VIS over mountains and in showers. && .MARINE... The ridge of high pressure north of the state will gradually slide southeast over the next several days as a front passes far north of the area. This is resulting in east-southeasterly and slightly weaker winds for waters around Kauai tonight. Meanwhile, fresh to strong easterly winds will continue across the rest of the coastal waters around the state through Tuesday night creating short-period, choppy surf along the east facing shores, but below advisory level. A small, long period south southwest swell will decline today. An extra large northwest (310 degree) swell will begin filling in around mid to late morning for Kauai and Niihau from a hurricane- force low that set up east of Japan last last week. This swell is expected to reach Oahu later in the afternoon and Maui County by the evening. A High Surf Warning goes into effect this morning through Tuesday night for exposed north and west facing shores of the smaller islands. The Big Island may also see effects later Monday night and Tuesday, but not nearly as large, as it will be partially blocked by the smaller islands. Will likely issue a High Surf Advisory for west facing shores of the Big Island later today or tonight. This swell will peak Monday night into Tuesday morning and decline through the middle of the week. The Small Craft Advisory (SCA), already in effect for most coastal zones, expands to all coastal waters this morning due to the expected increase in seas from the incoming northwest swell. Beginning late Thursday into Friday, a large, mid-period north swell will build in and continue into the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM Wednesday for north and west facing shores of Niihau, Kauai, Oahu and Maui and north facing shores of Maui. Wind Advisory from 6 PM this evening to 6 PM Tuesday for the summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii. Small Craft Advisory until 6 AM Wednesday for all Hawaiian waters. && SYNOPSIS...Donaldson DISCUSSION...Bohlin AVIATION...Bedal MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:16 PM HST | High Surf Warning | HFO | Hawaii, Honolulu, Kauai, Kalawao | 60 hr |
| Dec 30, 3:42 AM HST | Wind Advisory | HFO | Hawaii | 4 hr |
Nearby
High Wind Warnings in Hawaii, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.